Alert archive / Texas / Flash Flood Warnings in 2014
Flash Flood Warning 44, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this flash flood warning at Aug 29, 2014, 6:17 PM CDT for Travis County, Texas. It was in force for 88 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 29, 2014, 6:17 PM CDT (23:17 UTC)
- Expired
- Aug 29, 2014, 7:45 PM CDT
- In force
- 88 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Travis County, TX
The radar
The Austin/San Antonio radar (KEWX), 63 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 12:00Z, 11.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 862 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 701 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- -42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
293
WGUS54 KEWX 292317
FFWEWX
TXC453-300045-
/O.NEW.KEWX.FF.W.0044.140829T2317Z-140830T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
617 PM CDT FRI AUG 29 2014
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL TRAVIS COUNTY IN SOUTH CENTRAL TEXAS...
THIS INCLUDES THE CITY OF TANGLEWOOD FOREST...
* UNTIL 745 PM CDT
* AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA DUE TO
TORRENTIAL RAINFALL OF 2 TO 3 INCHES PER HOUR.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST LAKE
HILLS...ROLLINGWOOD...MANSFIELD DAM AND SOUTH AUSTIN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
&&
LAT...LON 3026 9762 3008 9778 3022 9799 3023 9799
3039 9785
$$
TOMASELLI2 follow-up statements
385 WGUS74 KEWX 292342 FFSEWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 642 PM CDT FRI AUG 29 2014 TXC453-300045- /O.CON.KEWX.FF.W.0044.000000T0000Z-140830T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TRAVIS TX- 642 PM CDT FRI AUG 29 2014 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR CENTRAL TRAVIS COUNTY... AT 639 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA DUE TO TORRENTIAL RAINFALL AMOUNTS OF 2 TO 3 INCHES PER HOUR. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WEST LAKE HILLS...ROLLINGWOOD...MANSFIELD DAM AND SOUTH AUSTIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3026 9762 3008 9778 3023 9799 3039 9785 $$ TOMASELLI
827 WGUS74 KEWX 300012 FFSEWX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 712 PM CDT FRI AUG 29 2014 TXC453-300022- /O.CAN.KEWX.FF.W.0044.000000T0000Z-140830T0045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ TRAVIS TX- 712 PM CDT FRI AUG 29 2014 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL TRAVIS COUNTY... LAT...LON 3026 9762 3008 9778 3023 9799 3039 9785 $$ TOMASELLI
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 3:24 PM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Aug 29, 3:24 PM CDT, 2 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 324 PM CDT FRI AUG 29 2014 .SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... UPPER AIR ANALYSIS THIS MORNING SHOWED A DEEP TROUGH EXTENDING FROM THE NORTHERN PLAINS TO TEXAS WITH AN EASTERLY WAVE IN THE GULF OFF THE TEXAS COAST. THE TROPICAL SYSTEM HAS A SURFACE REFLECTION OVER THE GULF CENTERED EAST OF BROWNSVILLE. HIGH PRESSURE TO THE NORTHEAST HAS WINDS ACROSS SOUTH CENTRAL TEXAS FROM THE EAST TO SOUTHEAST. THERE HAS BEEN LITTLE CHANGE TO THE MOISTURE FROM 24 HOURS AGO. THE NORTHERN STREAM TROUGH WILL GRADUALLY LIFT TO THE NORTHEAST DURING THIS PERIOD WHILE THE TROPICAL SYSTEM DISSIPATES. THIS WILL LEAD TO CONTINUING CHANCES FOR SHOWERS AND THUNDERSTORMS ESPECIALLY ACROSS THE EASTERN HALF OF THE CWA. MARGINAL CAPE VALUES SUGGEST ANY THUNDERSTORMS COULD BE STRONG WITH GUSTY WINDS THE MAIN THREAT. MODELS ARE BACKING OFF HIGH PW SO ANY HEAVY RAIN WILL LIKELY BE LIMITED TO THE COASTAL PLAINS. && .LONG TERM (SUNDAY THROUGH FRIDAY)... AS THE SUBTROPICAL RIDGE RE-ESTABLISHES ITSELF ACROSS SOUTH TEXAS...THE LOW LEVEL FLOW WILL REMAIN FROM THE SOUTHEAST. THIS WILL MEAN SLIGHT RAIN CHANCES WILL LINGER OVER THE SOUTHEAST INTO THE EARLY PART OF NEXT WEEK. MODELS ARE HINTING AT ANOTHER EASTERLY WAVE MOVING ACROSS THE GULF FOR THE MIDDLE OF NEXT WEEK. THIS WILL KEEP SLIGHT CHANCE POPS IN THE FORECAST ACROSS OUR SOUTHERN AREA EACH DAY WEDNESDAY THROUGH FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 75 97 76 97 78 / 30 10 10 20 10 AUSTIN BERGSTROM INTL AIRPORT 73 96 74 96 75 / 30 20 10 20 10 NEW BRAUNFELS MUNI AIRPORT 73 98 74 97 75 / 30 10 10 20 10 BURNET MUNI AIRPORT 73 94 74 95 75 / 20 10 10 10 10 DEL RIO INTL AIRPORT 77 98 77 98 78 / 20 10 - 10 - GEORGETOWN MUNI AIRPORT 74 95 76 95 78 / 30 10 10 10 10 HONDO MUNI AIRPORT 73 97 73 97 74 / 20 10 10 10 10 SAN MARCOS MUNI AIRPORT 74 97 75 96 76 / 30 20 10 20 10 LA GRANGE - FAYETTE REGIONAL 75 95 76 95 77 / 30 30 20 30 10 SAN ANTONIO INTL AIRPORT 77 98 77 98 78 / 30 10 10 20 10 STINSON MUNI AIRPORT 76 98 77 99 77 / 30 20 10 20 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...24 SYNOPTIC/GRIDS...05 PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, Aug 29, 3:38 PM CDT, 2 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 338 PM CDT FRI AUG 29 2014 TXZ171>173-183>194-202>209-217>225-228-302045- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 338 PM CDT FRI AUG 29 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS SOUTH CENTRAL TEXAS. SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY DOWNPOURS OF 1 TO 2 INCHES...WIND GUSTS UP TO 50 MPH AND FREQUENT LIGHTNING STRIKES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. ISOLATED TO SCATTERED STRONG THUNDERSTORMS WILL REMAIN POSSIBLE SATURDAY AFTERNOON AND EVENING FOR AREAS MAINLY ALONG AND EAST OF INTERSTATE 35. THE PRIMARY CONCERNS WITH THE STRONGER STORMS WILL BE FOR LOCALLY HEAVY DOWNPOURS OF 1 TO 2 INCHES...WIND GUSTS UP TO 50 MPH AND FREQUENT LIGHTNING STRIKES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Aug 29, 5:20 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 520 PM CDT FRI AUG 29 2014 TXZ191>193-208-292315- BASTROP-CALDWELL-HAYS-TRAVIS- 520 PM CDT FRI AUG 29 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BASTROP...NORTHERN CALDWELL...SOUTHEASTERN TRAVIS AND EXTREME EASTERN HAYS COUNTIES UNTIL 615 PM CDT... AT 518 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM 5 MILES SOUTHEAST OF WYLDWOOD...OR 6 MILES WEST OF BASTROP...MOVING WEST AT 10 MPH. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AUSTIN BERGSTROM INT AP... TANGLEWOOD FOREST... WYLDWOOD... CEDAR CREEK... MUSTANG RIDGE... NIEDERWALD... ONION CREEK... ROCKNE... RED ROCK... WEBBERVILLE... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED ROADWAYS. LAT...LON 2987 9773 3024 9787 3025 9719 3006 9714 TIME...MOT...LOC 2220Z 080DEG 8KT 3009 9741 TOMASELLI
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 5:20 PM CDT | Special Weather Statement | EWX | Bastrop, Travis | 55 min |
| Aug 29, 5:39 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays, Travis | 51 min |
| Aug 29, 6:34 PM CDT | Special Weather Statement | EWX | Caldwell | 41 min |
Nearby
Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.